Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 25, NWS Honolulu, HI

December 30, 2016Honolulu County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 30, 2016, 3:25 AM HST for Honolulu County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2016, 3:25 AM HST (13:25 UTC)
Expired
Dec 30, 2016, 3:52 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2016-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2016-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WHHW40 PHFO 301325
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST FRI DEC 30 2016

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI AND OAHU...
...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND THE BIG ISLAND...

.A SHORT PERIOD NORTH-NORTHEAST SWELL WILL BEGIN TO DIMINISH LATE
TODAY. 

HIZ002-008-009-310230-
/O.UPG.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/
/O.NEW.PHFO.SU.W.0025.161230T1325Z-161231T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-
325 AM HST FRI DEC 30 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING FOR PORTIONS OF KAUAI AND OAHU...WHICH IS IN EFFECT UNTIL
6 PM HST THIS EVENING. THIS REPLACES THE HIGH SURF ADVISORY FOR
THESE ISLANDS.

* SURF...ALONG NORTH AND EAST FACING SHORES...10 TO 15 FEET.

* TIMING...THROUGH 6 PM TODAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ001-003-007-013-025-310230-
/O.EXA.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD-
BIG ISLAND NORTH AND EAST-
325 AM HST FRI DEC 30 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET. 

* TIMING...THROUGH 6 PM TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ012-017-020-310230-
/O.CON.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/
MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
325 AM HST FRI DEC 30 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH FACING SHORES 10 TO 15 FEET. SURF ALONG EAST
  FACING SHORES...6 TO 10 FEET.

* TIMING...THROUGH 6 PM TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
1 follow-up statement
416 
WHHW40 PHFO 310152
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
352 PM HST FRI DEC 30 2016

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
AND MAUI...

.A LARGE...SHORT PERIOD NORTH-NORTHEAST SWELL WILL CONTINUE TO
GRADUALLY DIMINISH...AND MAINTAIN ADVISORY LEVEL SURF ACROSS EAST
FACING SHORES THROUGH SATURDAY MORNING. 

HIZ002-008-009-311500-
/O.CAN.PHFO.SU.W.0025.000000T0000Z-161231T0400Z/
/O.EXB.PHFO.SU.Y.0058.000000T0000Z-161231T2200Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-
352 PM HST FRI DEC 30 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG EAST FACING SHORES...8 TO 12 FEET....LOWERING TO 6
  TO 8 FEET SATURDAY MORNING. 

* TIMING...THROUGH SATURDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ001-003-007-013-025-310300-
/O.CAN.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD-
BIG ISLAND NORTH AND EAST-
352 PM HST FRI DEC 30 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF ALONG NORTH FACING SHORES HAS DIMINISHED BELOW ADVISORY
LEVELS. THEREFORE...THE HIGH SURF ADVISORY HAS BEEN CANCELLED. 

$$

HIZ012-017-020-311500-
/O.EXT.PHFO.SU.Y.0058.000000T0000Z-161231T2200Z/
MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
352 PM HST FRI DEC 30 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST SATURDAY...

* SURF...ALONG EAST FACING SHORES...8 TO 12 FEET....LOWERING TO 6
  TO 8 FEET SATURDAY MORNING. 

* TIMING...THROUGH SATURDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 29, 8:32 PM HST, 6 hours 53 minutes earlier.

Area forecast discussion, Dec 29, 8:32 PM HST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
832 PM HST Thu Dec 29 2016

.SYNOPSIS...
A slow-moving front will cross Kauai overnight, then drift
southward over Oahu and Maui County Friday and Friday night.
Showers will increase along the front, mainly across windward
slopes, but breezy trade winds will carry some showers over into
leeward areas of the smaller islands. An upper level trough will
approach from the west on Friday, then pass over the islands
Friday night and Saturday, and may produce some locally heavier
showers. The front will weaken and shift further south across the
Big Island Saturday night and Sunday, with drier weather spreading
into the western and central parts of the state. Weak high
pressure will build north of the islands behind the front, with
trade winds gradually weakening during the weekend.

&&

.DISCUSSION...
Scattered showers have been most prevalent over windward Kauai
early this evening, with most rain gauges there measuring some
rainfall during the past few hours. Drier conditions prevail
elsewhere across the state, with just isolated light rainfall
amounts occurring recently. Satellite imagery and surface analysis
depicts a frontal boundary located just north of Kauai and
extending off to the northeast. This front is moving slowly
southward, and is marked by a band of mainly low clouds with tops
ranging from 10 to 15K feet. Abundant high level cloudiness is
also streaming across the region, due to an upper level trough
located several miles west of the state, and an associated upper
level jet stream passing just south of the islands. The 00Z
soundings reflected a fairly dry and stable atmosphere ahead of
the front, with PW values ranging from 0.91 inches at Lihue to
1.26 inches at Hilo, and the trade wind inversion based between 5K
and 10K feet. MIMIC-TPW satellite imagery shows a narrow stripe
of slightly enhanced PW values along the front, with a dry airmass
prevailing elsewhere across the area.

Overnight, the front will continue moving slowly southward over
Kauai and the Kauai Channel, reaching Oahu by morning. Shower
activity will continue to increase, mainly over windward areas,
but with some showers spilling over into the leeward sections as
well. Rainfall amounts should remain light to moderate due to
relatively fast motion of the showers within the brisk trade wind
flow. The existing forecast appears to be on track.

On Friday, the front will continue drifting southward across
Oahu and over Maui County. The upper level trough to our west will
begin to shift eastward, and may begin to enhance shower activity
in the afternoon with some locally taller and heavier showers
becoming possible. Limiting factors for heavy rainfall will be
relatively low PW values, some persistent mid level dryness, and
continued fast motion of the showers due to the trade winds. An
isolated thunderstorm cannot be totally ruled out, but thunder is
not included in the forecast at this time. Some snow showers may
be possible on the Big Island summits by late Friday afternoon,
but confidence in this is low as the moisture there may not be
deep enough yet by that time.

Friday night into Saturday morning, the front should remain
stalled over Maui County as the upper level trough moves overhead.
Enhanced showers with some locally heavier downpours will remain
possible, along with some wintry weather on the Big Island
summits. A Winter Weather Advisory may be needed for the summits
during this time, but will evaluate this possibility further later
tonight and during the day shift on Friday. A cooler and drier
airmass will spread over Kauai, with decreasing rain chances
there.

By late Saturday into Saturday night, the cooler/drier airmass
will spread across central parts of the state, as the upper trough
moves east of the islands. Shower activity should decrease during
this time as the upper support exits and moisture along the old
frontal boundary becomes increasingly shallow. Trade winds will
also be weakening during this time with only a weak high to our
north, sandwiched in between a front far to the northwest and a
meandering surface low far to the northeast.

Lingering frontal moisture should be pushed south of Maui County
on New Years Day, with scattered light showers possible over
windward areas of the Big Island, and mainly dry conditions
elsewhere. Gentle trade winds are forecast to prevail through
the first half of next week as a weak surface ridge lingers just
north of the state. Another weak front may drift southward into
the islands toward the end of next week, but models have not been
consistent with the timing or southward movement of this feature,
so it is too soon to determine if it will affect us directly.

&&

.AVIATION...
Moisture associated with a slow-moving front will approach from
the N and move over Kauai tonight, gradually moving down the
island chain over the next couple of days. The front is currently
marked by a 200 to 250 mile wide band of broken to overcast
showery low clouds, with cloud tops as high as 15 kft. Broken to
overcast high clouds streaming over the area from the WSW are
obscuring most of the low cloud features near the islands, and the
leading edge of the frontal band is estimated to be just N of
Kauai this evening. As the band slowly shifts S, expect periods of
MVFR VIS/CIG in SHRA to primarily affect windward slopes and
coasts, and windward terminals like PHLI, with the potential for
periods of IFR VIS/CIG.

High pressure situated to the distant N of the area will supply
locally breezy trade winds that warrant the continuation of AIRMET
TANGO for low level turbulence over and immediately S through
W of the mountains - but only for Kauai and Oahu. Winds are
currently light enough elsewhere to cancel TANGO. However, moderate
high-level turbulence continues over all islands due to a trough
aloft W of the area, and a large closed low aloft to the distant
NNE. With SHRA increasing both along and ahead of the approaching
boundary, AIRMET SIERRA for mountain obscuration continues for
Kauai, and additional areas will be added as conditions warrant.

&&

.MARINE...
A large fetch of winds pointed towards the state from the north-
northeast has produced a 9-11 second period north-northeast
swell. This swell has been running several feet above the
WaveWatch III guidance, and a little over the ECMWF wave guidance.
The Hanalei buoy has continued to rise over the last couple of
hours with a more northerly component. At 7 pm Hanalei was
reporting 15 ft at 11 seconds. Will be monitoring this trend over
the next couple of hours and may need to issue a low end High Surf
Advisory for some north facing shores if it continues.

The fetch was aimed such that the highest seas will be west of the
state, with a decreasing gradient from west to east across the
main Hawaiian Islands. A High Surf Advisory remains in effect for
east facing shores of the smaller islands, with higher surf
heights over the western half of the state. The swell tapers off
enough in the east that the Big Island should remain below
advisory levels.

The cold front approaching from the north, along with gale force
winds behind the front, will spread winds in excess of 25 knots
over many marine zones. Combined with the north-northeast swell
bringing combined seas in excess of 10 ft, a Small Craft Advisory
(SCA) is in effect for almost all marine zones through tomorrow.
Both winds and seas are expected to start decreasing tomorrow
night, so expect the SCA to be extended for some areas.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Friday for east facing shores of
Kauai, Oahu, Molokai and Maui.

Small Craft Advisory until 6 AM HST Friday for Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Alenuihaha Channel.

&&

DISCUSSION...Jacobson
AVIATION...Birchard
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 1:20 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.